BOOK ONLINE PATIENT PORTAL
(312) 585 7299

How should I take my oral antibiotics for acne?

ORAL ANTIBIOTICS FOR ACNE

Doxycycline/Doryx/Acticlate
· Antibiotics are used to decrease inflammation in acne.
· You can take this medication with food but avoid milk and milk products for 45 minutes before and after you take doxycycline.
· Common side effects:

- Do not lie down for 1 hour after you take the medication because it can irritate your esophagus (swallowing tube).
- If you develop a rash, stop the medication and call us.

Minocycline/Solodyn
· Antibiotics are used to decrease inflammation in acne.
· You can take this medication with food and /or milk products.
· Common side effects:

- Some patients have headaches and dizziness when they first begin taking Minocycline. If this happens, take one pill at night for one week then increase it to twice a day (one in the morning and one in the evening).
- Rarely, patients may develop skin discoloration (blue/grey in color), particularly on the shins and/or gums/lips. If you notice such changes, stop the medication and call your physician. This is a rare side effect and, with time, should resolve after discontinuing the medication.
- If you develop a rash, joint pain, dizziness or fatigue, stop the medication and call us.

Tetracycline
· Antibiotics are used to decrease inflammation in acne.
· You can take this medication with food but avoid milk and milk products for 45 minutes before and after you take tetracycline.

IMPORTANT INFORMATION FOR USE OF ANY OF THESE ANTIBIOTICS:

· If you experience an upset stomach try taking it with food. If you are still having problems call us and we can switch you to different medication.
· If you are using birth control pills use a second form of contraception for the first week that you are taking any of these medications.
· Stop the medication if you become pregnant or are planning to become pregnant.
· If you get a yeast infection - continue to take your medication and call us for a prescription to treat the infection.
· These medications may make you more sensitive to sunburns. You should avoid excess sun exposure and use sun block.
· If you develop a rash, stop the medication and call us.

Please call us with any questions about your care.